Show news: from last 30 days (default), 60 days, 90 days, last visit or all

MHRA new restrictions and precautions for fluoroquinolone antibiotics

26th March 2019

New restrictions and precautions for use of fluoroquinolone antibiotics (ciprofloxacin, levofloxacin, moxifloxacin and ofloxacin) are being introduced following very rare reports of potentially irreversible undesirable effects affecting the musculoskeletal and nervous systems.

The following advice for healthcare professionals has been published:

  • systemic fluoroquinolones can very rarely cause long-lasting (up to months or years), disabling, and potentially irreversible undesirable effects, sometimes affecting multiple systems, organ classes, and senses
  • advise patients to stop treatment at the first signs of a serious undesirable effect, such as tendinitis or tendon rupture, muscle pain, muscle weakness, joint pain, joint swelling, peripheral neuropathy, and central nervous system effects, and to contact their doctor immediately for further advice
  • do not prescribe fluoroquinolones:
    • for non-severe or self-limiting infections, or non-bacterial conditions
    • for some mild to moderate infections (such as in acute exacerbation of chronic bronchitis and chronic obstructive pulmonary disease, see updated SPC indications) unless other antibiotics that are commonly recommended for these infections are considered inappropriate
  • ciprofloxacin or levofloxacin should no longer be prescribed for uncomplicated cystitis unless other antibiotics that are commonly recommended are considered inappropriate (see updated SPC indications)
  • avoid use in patients who have previously had serious adverse reactions with a quinolone or fluoroquinolone antibiotic
  • prescribe with special caution for people > 60 years and for those with renal impairment or solid-organ transplants because they are at a higher risk of tendon injury
  • avoid use of a corticosteroid with a fluoroquinolone since coadministration could exacerbate fluoroquinolone-induced tendinitis and tendon rupture
  • report suspected undesirable effects to fluoroquinolone antibiotics via the MHRA yellow card scheme.

MHRA Drug safety update 

Advice sheet for patients